DANIEL FINE, M.D.; HECTOR SHEDROVILZKY, M.D.
A syndrome resembling inappropriate secretion of antidiuretic hormone (ADH) occurred in a 78-year-old diabetic woman receiving chlorpropamide; it abated when the drug therapy was stopped and water intake was reduced. Water retention, hyponatremia, natriuresis, and symptoms of water intoxication reappeared when chlorpropamide therapy was reinstituted and were reversed by withdrawal of the drug or restriction of water intake. This disorder develops from the ADH-like action of chlorpropamide in a susceptible patient maintaining a generous intake of water. This syndrome may not be uncommon and may aggravate the abnormal handling of water by the kidneys which, because it is also seen in other disorders, may lead to an erroneous diagnosis.
Learn more about subscription options.
Register Now for a free account.
FINE D, SHEDROVILZKY H. Hyponatremia Due to Chlorpropamide: A Syndrome Resembling Inappropriate Secretion of Antidiuretic Hormone. Ann Intern Med. 1970;72:83–87. doi: 10.7326/0003-4819-72-1-83
Download citation file:
Published: Ann Intern Med. 1970;72(1):83-87.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only